Iowa, 2012Winter Storm and Winter Weather in Iowa, January 11 to 13, 2012
January 11 to 13, 2012 · NWS DVN · 21 events in 21 counties and zones
After a day of sunshine and record high temperatures in the lower to middle 50s on January 11, 2012 a strong polar cold front plowed across the region. Behind the front, strong northwest winds gusting to 30 to 35 mph ushered sharply colder temperatures and moderate to heavy snowfall into the area.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After a day of sunshine and record high temperatures in the lower to middle 50s on January 11, 2012 a strong polar cold front plowed across the region. Behind the front, strong northwest winds gusting to 30 to 35 mph ushered sharply colder temperatures and moderate to heavy snowfall into the area. For many locations this was the first significant snowstorm of the winter. Accumulations were generally in the 2 to 5 inch range but amounts of 6 to 7 inches were found across portions of eastern Iowa and northwest Illinois. The highest total was 7.5 inches near Solon, Iowa in Johnson county. The blustery winds caused considerable blowing and drifting of the fluffy snow as temperatures were in the teens. Wind chill values were in the single digits below zero, a far cry from the mild weather experienced only 18 to 24 hours earlier. An indirect fatality occurred during the morning of January 12 north of Muscatine, Iowa due to a traffic accident on a snow covered highway.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 11, 8:46 PM CST, 34 minutes earlier.
Area forecast discussion, Jan 11, 8:46 PM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
846 PM CST WED JAN 11 2012
.UPDATE...
00Z DATA HAS SO FAR CONTINUED TO SHOW EVIDENCE OF A NARROW BAND OF
SIGNIFICANTLY HIGHER AMOUNTS RUNNING NORTH/SOUTH THROUGH THE
MIDDLE OF THE CWA. THE ONLY TREND HAS BEEN TO POSSIBLY PUSH THIS
BAND SOMEWHAT FARTHER WEST...BY ABOUT 20 MILES IN THE PAST FEW
SHORT TERM MODEL RUNS. THE DENDRITIC GROWTH ZONE REMAINS FORECAST
TO BE VERY DEEP...WELL OVER 100MB. IN ADDITION...THE SREF MODEL
NOW ALSO SHOWS A LONGER DURATION OF THIS BAND...RESULTING IN
HIGHER QPF THAN EARLIER RUNS...NOW SHOWING 0.4 TO 0.45 FOR THE
EVENT. THE 00Z NAM CONTINUES TO BE VERY WET...WITH 0.4 TO 0.59 FOR
THE EVENT. STILL...WITH THE DURATION OF THIS EVENT LASTING FOR
ABOUT 16 TO 20 HOURS...AND AMOUNTS STILL NEAR BUT NOT GREATLY OVER
THE 6 INCHES IN 12 HOURS...OR 8 INCHES IN 24 CRITERIA FOR A WINTER
STORM WARNING...WE ARE LEFT WITH AN INCREDIBLY HIGH END ADVISORY
ALREADY IN EFFECT. IT SEEMS TO PRUDENT TO HOLD OFF ON ISSUING AN
UPGRADE TO WINTER STORM WARNING AS OF NOW. MESOSCALE BANDED
FORCING IS GOING TO MAKE OR BREAK THIS EVENT...AND IT USUALLY PAYS
OFF TO WAIT AND SEE THE EXACT PLACEMENT OF THIS TYPE OF BAND.
ONCE AGAIN...A ROUGHLY 60 MILE WIDE SWATH OF OVER 6 INCHES
POSSIBLE...ALONG WITH CONSIDERABLE BLOWING/DRIFTING...STRETCHING
FROM MERCER AND HENRY COUNTY JUST SOUTH OF THE QUAD CITIES...TO
DELAWARE DUBUQUE COUNTIES IN THE NORTH. THIS REMAINS THE MOST
LIKELY AREA THAT MAY REACH OR EXCEED WARNING CRITERIA BASED ON THE
LATEST DATA.
..ERVIN..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 AM CST FRIDAY
FOR CLINTON-JACKSON-SCOTT.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST THURSDAY NIGHT FOR
BENTON-BUCHANAN-CEDAR-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-
IOWA-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-
MUSCATINE-VAN BUREN-WASHINGTON.
IL...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 AM CST FRIDAY
FOR BUREAU-CARROLL-HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-
MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-
WHITESIDE.
MO...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST THURSDAY NIGHT FOR
CLARK-SCOTLAND.
&&Hazardous weather outlook, Jan 11, 3:55 PM CST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
355 PM CST WED JAN 11 2012
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-121100-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
355 PM CST WED JAN 11 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TONIGHT
THE FIRST SIGNIFICANT ACCUMULATING SNOW IS ON TAP FOR MUCH OF THE
OUTLOOK AREA LATER TONIGHT THROUGH THURSDAY NIGHT. A MULTI-MEDIA
WEATHER BRIEFING IS AVAILABLE ON THE NATIONAL WEATHER SERVICE
QUAD CITIES WEBPAGE.
STRONG WINDS...SNOW AND MUCH COLDER TEMPERATURES WILL DEVELOP ACROSS
MUCH OF THE AREA TONIGHT FOLLOWING THE PASSAGE OF A STRONG COLD
FRONT. SNOW ACCUMULATIONS OF AN INCH OR TWO WILL BE POSSIBLE BY
DAYBREAK MAINLY ALONG AND WEST OF THE MISSISSIPPI RIVER. NORTHWEST
WINDS FROM 20 TO 30 MPH...WITH GUSTS TO NEAR 40 MPH...WILL GREATLY
REDUCE VISIBILITIES DURING THE SNOWFALL AND PRODUCE SOME DRIFTING
ESPECIALLY IN RURAL OR OPEN AREAS. THESE CONDITIONS WILL LIKELY
HAVE A SIGNIFICANT IMPACT ON THE MORNING COMMUTE IN MANY AREAS
ESPECIALLY ALONG AND WEST OF THE MISSISSIPPI RIVER. A WINTER WEATHER
ADVISORY IS IN EFFECT FOR THE OUTLOOK AREA LATER THIS EVENING AND
OVERNIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A WINTER STORM SYSTEM WILL CONTINUE TO AFFECT THE REGION THURSDAY
INTO THURSDAY NIGHT WITH STRONG WINDS...SNOW...BITTER COLD
TEMPERATURES AND LOW WIND CHILLS ALONG WITH PATCHY TO AREAS OF
BLOWING AND DRIFTING SNOW. WINTER WEATHER ADVISORIES REMAIN IN
EFFECT THROUGH THURSDAY NIGHT. STORM TOTAL SNOW ACCUMULATIONS ARE
EXPECTED TO GENERALLY RANGE FROM 2 TO 5 INCHES... WITH THE
HIGHER AMOUNTS LIKELY ALONG AND NORTHEAST OF A MONTICELLO THROUGH
QUAD CITIES LINE. PLEASE SEE THE LATEST WINTER WEATHER MESSAGE FOR
MORE COMPLETE INFORMATION ON THIS WINTER STORM SYSTEM.
SATURDAY...A FAST MOVING SYSTEM MAY BRING THE POTENTIAL FOR
ADDITIONAL LIGHT SNOW ACCUMULATIONS.
SPOTTER INFORMATION STATEMENT...
REPORTS OF SNOWFALL AMOUNTS OF AN INCH OR MORE WOULD BE GREATLY
APPRECIATED.
Winter Storm, Buchanan
- When
- January 11, 9:20 PM CST to January 12, 11:45 PM CST
- Where
- Buchanan forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.471, -91.838 (the zone’s center; the record gives no point)
A CoCoRaHS observer estimated 6.6 inches of snow at Quasqueton.
Winter Storm, Benton
- When
- January 11, 9:45 PM CST to January 13, 1:00 AM CST
- Where
- Benton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.080, -92.066 (the zone’s center; the record gives no point)
Winter Weather, Iowa
- When
- January 11, 10:00 PM CST to January 13, 12:30 AM CST
- Where
- Iowa forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.686, -92.065 (the zone’s center; the record gives no point)
Winter Weather, Keokuk
- When
- January 11, 10:30 PM CST to January 12, 11:00 PM CST
- Where
- Keokuk forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.337, -92.179 (the zone’s center; the record gives no point)
Winter Storm, Linn
- When
- January 11, 10:35 PM CST to January 13, 3:30 AM CST
- Where
- Linn forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.079, -91.599 (the zone’s center; the record gives no point)
Trained spotters reported snowfall amounts of 6 to 7 inches in the Cedar Rapids area.
Winter Storm, Delaware
- When
- January 11, 11:00 PM CST to January 12, 9:00 PM CST
- Where
- Delaware forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.471, -91.367 (the zone’s center; the record gives no point)
Winter Weather, Jefferson
- When
- January 11, 11:10 PM CST to January 12, 8:15 PM CST
- Where
- Jefferson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.032, -91.949 (the zone’s center; the record gives no point)
Winter Weather, Van Buren
- When
- January 11, 11:10 PM CST to January 12, 10:15 PM CST
- Where
- Van Buren forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.753, -91.950 (the zone’s center; the record gives no point)
Winter Storm, Johnson
- When
- January 11, 11:45 PM CST to January 12, 11:15 PM CST
- Where
- Johnson forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.672, -91.588 (the zone’s center; the record gives no point)
A CoCoRaHS observer reported 7.5 inches of snow at Solon.
Winter Storm, Washington
- When
- January 11, 11:45 PM CST to January 13, 2:30 AM CST
- Where
- Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.336, -91.718 (the zone’s center; the record gives no point)
Winter Weather, Henry
- When
- January 12, 12:20 AM CST to 8:45 PM CST
- Where
- Henry forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.988, -91.544 (the zone’s center; the record gives no point)
Winter Storm, Cedar
- When
- January 12, 12:25 AM CST to January 13, 3:00 AM CST
- Where
- Cedar forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.772, -91.132 (the zone’s center; the record gives no point)
Winter Storm, Jones
- When
- January 12, 12:25 AM CST to January 13, 3:00 AM CST
- Where
- Jones forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.121, -91.131 (the zone’s center; the record gives no point)
Winter Weather, Lee
- When
- January 12, 12:45 AM CST to 8:45 PM CST
- Where
- Lee forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.642, -91.479 (the zone’s center; the record gives no point)
Winter Storm, Louisa
- When
- January 12, 1:00 AM CST to January 13, 11:00 PM CST
- Where
- Louisa forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.219, -91.260 (the zone’s center; the record gives no point)
Winter Storm, Muscatine
- When
- January 12, 1:00 AM CST to 11:00 PM CST
- Where
- Muscatine forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Newspaper
- Coordinates
- 41.484, -91.113 (the zone’s center; the record gives no point)
A trained spotter reported 5 inches of snow in Muscatine. An indirect fatality occurred on January 12 due to a traffic accident on Iowa Highway 38 between Muscatine and Wilton. According to the Muscatine Journal the accident happened at 8 am CST when the driver lost control on the snow covered highway and slid sideways into an oncoming car. The victim was an 18 year old female from Wilton, Iowa.
Winter Weather, Des Moines
- When
- January 12, 1:15 AM CST to 9:50 PM CST
- Where
- Des Moines forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.923, -91.181 (the zone’s center; the record gives no point)
Winter Storm, Dubuque
- When
- January 12, 1:25 AM CST to 8:00 PM CST
- Where
- Dubuque forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.469, -90.882 (the zone’s center; the record gives no point)
Winter Storm, Jackson
- When
- January 12, 2:00 AM CST to January 13, 1:00 AM CST
- Where
- Jackson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.172, -90.574 (the zone’s center; the record gives no point)
Winter Storm, Scott
- When
- January 12, 2:15 AM CST to January 13, 1:40 AM CST
- Where
- Scott forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.637, -90.623 (the zone’s center; the record gives no point)
Winter Storm, Clinton
- When
- January 12, 3:20 AM CST to January 13, 1:00 AM CST
- Where
- Clinton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.898, -90.532 (the zone’s center; the record gives no point)
A trained spotter reported 6.0 inches of snow near De Witt.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Lightning Strike in North Carolina, January 11, 201218 injured · $14 million · EF2 · 4 events
- Winter Weather in Iowa, January 11, 20121 death · 2 events
- Marine High Wind in Gulf of Mexico, January 11, 2012$31,000 · 52 kt wind · 4 events
- Dense Fog in Kentucky, January 11, 201221 events
- Winter Weather in New York, January 11 to 12, 201216 events
- Strong Wind in Nebraska, January 11, 2012$20,000 · 1 event
- Dense Fog in Illinois, January 11, 201211 events
- Winter Weather in Missouri, January 11 to 12, 201211 events
- High Surf in Hawaii, January 11 to 13, 201210 events
- Winter Storm in Michigan, January 11 to 13, 20126 events
- Dense Fog in Missouri, January 11, 20124 events
- Hail in Georgia, January 11, 20120.88 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363211, 363210, 363218, 363223, 363225, 363214, 363220, 363242, 363221, 363243, 363217, 363212, 363222, 363224, 363237, 363239, 363215, 363216, 363219, 363241, 363213.